Switching from Sustiva - query from England Part 2
Nov 30, 2005
Dear Dr Young - thank you - so much - for your prompt response. It has gone some way towards reassuring me and giving me hope for the future.
Switching to ritonavir boosted atazanavir is the option favoured by my HIV doctor and myself. But this requires keeping the ritonavir refrigerated. This is not a practical option for me because I travel frequently to very warm climates without access to a fridge to keep the ritonavir in.
I am therefore very keen to switch to nevirapine; I understand the desire to avoid nevirapine given that my T cells now stand at 600.
The question is, what is the safest protocol to follow to enable me to switch from efavirenz to nevirapine.
I'd be really grateful for your advice in this matter.
Many thanks indeed for being the wonderful resource you are
J, London, England
Response from Dr. Young
Good to hear from you-- thanks for your kind words.
A couple of thoughts- first switching to nevirapine is easy enough. I'd simply stop the efavirenz and replace it with nevirapine. There's no need for a "wash-out" period or interruption of treatment. I'd start taking the nevirapine at 200 mg once-daily for 2 weeks, followed by full dose (either 200 mg twice daily or 2 x 200 mg once-daily). This escalation in dose has been shown to reduce the risk of toxicity (especially serious rash) and shouldn't risk treatment failure. Make sure that you and your doctor discuss plans for monitoring for the low likelihood event of liver toxicity (getting liver function tests performed after 2- or 4-weeks of treatment).
A tangential comment about ritonavir (Norvir) refrigeration-- this isn't required for short-term (less than 30 days) storage, provided that the temperature isn't extreme (less than 100 F or 38C). This point of confusion has led some to not consider taking ritonavir for fear of loss of the effectivenss of the medication.
Good luck, good health, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.